|Sustiva, Wellbutrin & recovery?
May 11, 2004
Dr. Horwath-- Diagnosed as HIV+ in 1995, I was first put on meds starting in the fall of '97 (Viracept,Epivir,&Zerit) and continued for 5 years before taking a doc-recommended med holiday in 9/02. Having recently acquired some other physical diagnoses-- I.E., IBS with Constipation, for which I take Zelnorm, and then Emphysema showed up on my chest X-ray in Feb, AND seeing my viral load more than double within a month--(even if my T-cells were still 700 and the viral load was 600 and was now only 1400)---I elected to be proactive in light of my other issues and to start back on meds. I'm a 42-yr old female recovering addict at the four and 1/3 year clean mark and have been taking Wellbutrin SR 150mg BID and Trazodone 100mg hs for like 2 1/2-3 years to deal with Clinical Depression. My specialist puts me on a combo of Sustiva, Epivir and Viread; he tells me there should be little or few side effects BUT that the Sustiva would possibly make me have wild dreams perhaps. No Prob, says I, I take the Trazodone to help my insomnia. Wellllllllllll...The dreams aren't the issue here, but the awful LOWS this week have been completely horrible--haven't felt like this since I used to get strung out or when I've been really physically ill. My psychiatrist was out sick for my scheduled appointment on the 27th, when I would've discussed the new HIV meds; I had been trying the Wellbutrin 150 LTR (2 BID)under his care and ran outta samples. Fortunately, I still had the recent leftover from the SR 150's and didn't go totally without the depression meds (knew better than that)---but I'm not so sure that the Wellbutrin is gonna cut it with the Sustiva, Doc,---would you have any other suggestions for a comparable antidepressant that will overcome the intense LOWS that the Sustiva brought on? Or do I just need to wait it out more? I've had a couple of fairly good days now, but as I am a beginning Substance Abuse Counselor myself, I can't afford to have the mental junk acting up any more than absolutely necessary. :-) Am on (a much-needed-to-prevent-burnout-caused by the ongoing combination of full-time college and full-time residential substance abuse counseling) vacation for like 8 more days....but would like to be more "Normalized" if possible before returning to my job. I will also be starting back to school (totally online to finish my B.A.--next is the M.A.!)at the end of May, God willing---yes, it's a full plate, but I need to continue the education in order to go where I need to go in the field--sooooooooooooo....any suggestions on a different antidepressant? I appreciate the time you spent in reading and hopefully responding to this! Thank you in advance!
| Response from Dr. Horwath
Sustiva has been associated with depression in many people who take it. The most common presentation is an onset shortly after starting the Sustiva (within a few weeks or months). However, there are some cases of depression or other psychiatric symptoms that have persisted for longer periods of time. There is also some evidence that these more severe or more persistent reactions are likely to occur in those who have a prior history of depression or other psychiatric disorder (such as yourself).
In my own experience, I've seen some severe psychiatric reactions to Sustiva that have only responded to discontinuing the drug. However, if you want to stick with the Sustiva, you can try other antidepressants, such as Effexor, which I have used safely and effectively in a number of patients with HIV infection. The main side effect to watch out for is increased blood pressure, which you should have checked periodically while taking it. The best formulation is the Effexor XR and it needs to be titrated up slowly to at least 150-225 mg/day for a good response. If the depression fails to respond to this approach, discuss further options with your HIV doctor and psychiatrist. If your HIV doctor agrees, then switching to another NNRTI is one option that may be preferable to a severe and persistent depression caused by Sustiva.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Tongue A Sign Of HIV?
- Can HIV Be Transmitted Through Picking Your Nose?
- Coated Tongue After Licking Vagina Worried I Have HIV
- Diarrhea After Sex With Sex Worker Worried I Have HIV
- Dizziness After Receiving Oral Sex Worried I Have HIV
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.